Alabama, 2019Flash Flood and Damaging Wind in Alabama, January 19, 2019
January 19, 2019 · NWS HUN · 2 events in 2 counties and zones
Rainfall of 2-3 inches was reported in portions of north central and northwest Alabama. This resulted in flash flooding in southwestern Jackson County, and areal flooding in other locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall of 2-3 inches was reported in portions of north central and northwest Alabama. This resulted in flash flooding in southwestern Jackson County, and areal flooding in other locations. Strong winds snapped a few trees near Ider in DeKalb County during the afternoon hours of the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 19, 3:25 PM CST, 20 minutes earlier.
Area forecast discussion, Jan 19, 3:25 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
325 PM CST Sat Jan 19 2019
.NEAR TERM...(Tonight)
Issued at 325 PM CST Sat Jan 19 2019
One can definitely notice the influx of drier air into NW AL and
portions of srn mid TN into north cntrl AL, as evidenced by the back
edge of the rainfall axis moving ewd pass the I-65 corridor and some
clearing in the cloud cover. This end in rain may not be completely
over, as a secondary thin batch of rainfall moves ewd across west TN
into extreme NW AL, right along the approaching cold front. This
line of additional showers will continue to move thru NW AL over the
next hr, and perhaps cross into north cntrl AL as the front moves
into the wrn half of the area. However, this thin batch of showers
may weaken as it progresses across the remainder of the area thru the
late afternoon and into the evening period. In any case, the first
axis of light/mod showers will continue to exit to the east across NE
AL over the next few hrs, with the front gradually making its way
across the cntrl TN Valley.
The sfc low will continue to lift ENE into mid TN later this evening,
aiding with the passage of the front. Attendant upper low/trough axis
will also traverse east thru the mid TN Valley this evening, with
some residual light rain/precip moving into parts of the area. With a
strong surge of colder air xpcted to spread sewd into the area this
evening in the wake of the frontal passage, a light mix of rain/snow
or a changeover to light snow is possible late this evening into the
overnight hrs. However, with a continued influx of drier air into the
region, this window for any wintry precip will be low and likewise
the prob will be diminishing tonight. Any accumulations will be very
light mainly over portions of srn mid TN into NE AL, with perhaps a
tenth or two-tenths of an inch possible late tonight, mainly in the
higher elevations.
Sfc winds will remain fairly breezy, if not increase just a bit,
following the passage of the cold front, with NW winds around 20-25
mph along with gusts to 35 mph developing this evening. These winds
may be especially breezy in the higher terrain of the Cumberland
Plateau, where gusts may reach 40 mph. Temps will be dropping quickly
this evening, with readings falling into the 40s and eventually the
mid 30s by midnight. Temps will continue to fall overnight closer to
or near 30F for most areas. Given the xpcted winds, wind chills look
to fall into the teens by early Sun morning. The Wind Advisory has
been extended for all of the area thru 7 am Sun morning.
.SHORT TERM...(Sunday through Monday)
Issued at 325 PM CST Sat Jan 19 2019
With the upper low/trough axis lifting newd into the OH Valley Sun
morning, some very limited moisture may result in a few flurries
tomorrow morning, but this should only last a couple of hrs. Clouds
will then begin to diminish later in the day, as strong high pressure
builds into the Midwest/OH Valley states. With lingering NW winds
around 10-15 mph coupled with perhaps higher gusts, temps may
struggle to get much higher than the lower 30s across srn mid TN and
the mid 30s over north AL. Wind chill values only look to climb into
the mid/upper 20s for most of the area later in the day Sun.
Quiet and cold wx conditions are then xpcted Sun night into Martin
Luther King Jr Day, under mostly clr skies. Lows Sun night look to
fall well into the lower 20s, with temps then perhaps rebounding into
the lower/mid 40s during the day Mon, as the sfc high north of the
area begins to translate ewd.
.LONG TERM...(Monday night through Friday)
Issued at 325 PM CST Sat Jan 19 2019
A moderating trend in the wx/temps is then xpcted to gradually begin
Mon night into Tue, as the sfc high moves into the nrn/mid Atlantic
states. This should allow low level flow to veer more to the ESE, and
allow moisture to begin spreading back into the area. Rain chances
also look to return later in the day Tue, as another deep upper
trough axis moves into the Plains states. A potent sfc low associated
with this next upper trough looks to lift into the Great Lakes, with
an attendant cold front stretching swwd into the srn Plains/west Gulf
Coast. There remains some spread in the latest global model runs with
the handling of this next system, with the 12Z ECMWF still the more
progressive solution. In any case, the lead cold front should sweep
thru the area during the day Wed, with rainfall then beginning to
taper off from the west Wed night. Total rainfall amounts with this
next system look to be around 2-2.5 inches. Colder air spreading into
the region with this next system following the passage of the front
Wed coupled with some lingering moisture may result in a wintry mix
or changeover to light snow late Wed night into Thu. Some light
accum around a quarter inch or so are possible, but this will be
dependent on the influx of drier air into the region as the upper
trough moves across the Gulf states and a potential second sfc wave
lifts newd away from the area with the passing front. High pressure
out of the srn/mid Plains will then build into the region late in the
work week, with quiet and seasonably cool conditions xpcted Thu/Fri.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1132 PM CST Sat Jan 19 2019
Light/mod ra/shra continue to gradually move ewd across north AL in
advance of a cold front approaching from the west. Precip has tapered
off just ahead of the front over west TN/north MS, xcpt for a few
lingering areas of ra/shra. Cigs at the two main airports have
improved to 2500 ft or higher, even with the ra/shra. Other than some
brief vis reductions into the afternoon hrs in some of the more mod
ra/shra, MVFR cigs/conds look to prevail heading into the evening
period. Sfc winds out of the SW are xpcted to increase into the
15-17kt range with higher gusts this afternoon, and continue into the
evening hrs as winds turn more towards the NW following the passage
of the cold front. Precip should also taper off from the west this
evening with the frontal passage, although A light mixture of ra/sn
may briefly develop later this evening before precip ends completely.
The prob of any wintry precip though is fairly low and likewise not
needed for the later part of the TAF period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 7 AM CST Sunday for ALZ001>010-016.
TN...Wind Advisory until 7 AM CST Sunday for TNZ076-096-097.
&&
NEAR TERM...09
SHORT TERM...09
LONG TERM...09
AVIATION...09
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 19, 3:07 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
307 PM CST Sat Jan 19 2019
ALZ001>010-016-TNZ076-096-097-201215-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
307 PM CST Sat Jan 19 2019
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Winds will increase behind a cold front tonight, with sustained winds
approaching 25 mph and gusts up to 35 mph. For more information,
please consult the Wind Advisory that is in effect through 7 AM.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
No hazardous weather is expected at this time.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible through the mid afternoon.
Flash Flood, Jackson
- When
- January 19, 3:45 PM CST to 10:00 PM CST
- Where
- Jackson County, 0.89 mi NE of Woodville to 0.79 mi ENE of Woodville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.640, -86.270
EMA reported upwards of 2 feet of water flowing across County Road 8 just north of Woodville. The road is being barricaded now.
Thunderstorm Wind, Dekalb
- When
- January 19, 8:30 PM CST
- Where
- Dekalb County, 0.83 mi SW of Ider
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 34.713, -85.692
A few trees were snapped just west of Ider.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, January 19, 20191 death · $50,000 · 1 event
- Heavy Snow and Winter Weather in Idaho, January 19 to 21, 20191 death · 1 injured · $5,000 · 3 events
- Winter Storm in Connecticut, January 19 to 20, 20191 death · 1 injured · 3 events
- Winter Storm and Flood in Ohio, January 19 to 20, 20191 death · $12,000 · 4 events
- Tornadoes and Damaging Wind in Alabama, January 19, 20196 injured · EF2 · 6 events
- Winter Storm in Ohio, January 19 to 21, 2019$3.1 million · 29 events
- Tornadoes and Hail in Mississippi, January 19, 2019$364,000 · EF1 · 36 events
- Winter Storm in Vermont, January 19 to 20, 2019$240,000 · 16 events
- Winter Storm in Pennsylvania, January 19 to 20, 2019$400,000 · 3 events
- Tornado and Damaging Winds in Florida, January 19, 2019$82,000 · EF1 · 9 events
- Winter Storm in New York, January 19 to 20, 2019$100,000 · 9 events
- Winter Storm and Extreme Cold in New York, January 19 to 22, 201954 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805297, 793449.